Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jun 18, 2021, 2:45 PM EDT for Grant County, Miami County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2021, 2:45 PM EDT (18:45 UTC)
- Expired
- Jun 18, 2021, 3:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Northern Indiana
Counties Grant County, IN, Miami County, IN
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352
WWUS83 KIWX 181845
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
245 PM EDT Fri Jun 18 2021
INZ023-024-032-181930-
Miami-Wabash-Grant-
245 PM EDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHWESTERN
GRANT AND SOUTHERN MIAMI COUNTIES...
At 244 PM EDT, a strong thunderstorm was located 7 miles southwest of
Wabash, moving east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Marion, Peru, Wabash, Sweetser, Bunker Hill, La Fontaine, Mexico,
Wells, Converse, Erie, Amboy, Richvalley, Home Corner, Servia,
Lincolnville, Mier, Jalapa, Santa Fe, Treaty and Peoria.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4069 8617 4076 8617 4085 8607 4080 8564
4050 8563
TIME...MOT...LOC 1844Z 284DEG 40KT 4073 8592
$$
HAIL...0.50IN
WIND...40MPH
JALWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 18, 1:05 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 18, 1:05 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 105 PM EDT Fri Jun 18 2021 .SYNOPSIS... Issued at 1021 AM EDT Fri Jun 18 2021 Clouds and chances for showers and storms will diminish late this morning into early this afternoon. Isolated to scattered storms will redevelop late this afternoon into early this evening. A few thunderstorms may become severe, best chances along and southeast of US 24. Warm and humid otherwise through the weekend with daily chances for scattered showers and thunderstorms. && .UPDATE... Issued at 1021 AM EDT Fri Jun 18 2021 Decrease in cloud cover and convection will continue into the early afternoon with the passage of this morning's MCS and warm advection surge. Airmass should recover nicely by late afternoon in advance of a cold front as near 70F sfc dewpoints advect in on the northeast fringe of an accas plume. MLCAPE values will likely push to 2-3k j/kg in this environment with the main uncertainty being forcing. Latest CAMS continue to suggest somewhat limited coverage (weak forcing) along a cold front and any outflow boundaries, though do feel comfortable with at least iso-sct coverage as a subtle mid level impulse approaches from IA. This wave will be embedded within the southern fringe of westerlies (35-50 kts of mid level flow), which support SPC's higher end probs for severe thunderstorms (all threats) mid afternoon into the early evening, especially south of US 24 where isolate discrete cells may be able to organize into a more legit wind threat. An isolated tornado also cannot be ruled out in these areas given moist low levels and some weak 0-3 km SRH. Only minor tweaks were made to the grids otherwise through the rest of the day. && .SHORT TERM...(This Afternoon through Saturday) Issued at 608 AM EDT Fri Jun 18 2021 There are two points of focus for todays severe weather threat, one conditional upon the other. Confidence in severe weather occurring today is medium overall, with the greatest threat this afternoon and evening. The primary threats will be damaging winds and heavy rain with localized flooding, but hail is also a possibility in the strongest storms. Round 1: Rain and thunderstorms associated with an MCC that developed overnight in MN/WI continue to drift southeastward. A 40 knot low level jet (currently over IL), in combination with an outflow boundary, steep mid level lapse rates (7-8C/Km) and a juiced air mass (Dewpoints in the upper 60s and 70s, PWATs of around 150 to 175 percent of normal) is forcing the broader precipitation shield and storms currently over MI/Lake MI. A weak shortwave ahead of the main trough has led to some of the isolated/scattered shower and thunderstorm activity in NE IN/NW OH this morning, and that will continue eastward over the next couple hours. The decent cap in place under the mid level ridge in our south and east has kept shower/storm activity limited thus far, but this will change within the next few hours as the LLJ shifts and focuses into our area, and the stronger mid level trough begins to break down the ridge. At the surface, a warm front will lift northward to along the MI/IN/OH border, bringing that better moisture into the CWA. So for round 1, we'll see numerous showers and thunderstorms though the late morning hours, with potential for a few isolated severe storms. The main threat this morning will be damaging winds, as storms along the boundary have already produced wind gusts between 40-57 mph (UGN) in Waukegan, IL, PWK and BSBM4 in LUDINGTON, MI). Not surprised given effective shear of 40-55 knots (which is nosing into our northwest now). In addition to the severe weather threat, the complex moving across Lake MI has led to seiche/meteotsunami activity with a 1-2 ft fluctuation in water levels observed at Calumet Harbor, Holland, and Milwaukee. So despite the generally lower wave heights (outside of thunderstorm activity), there is a moderate swim risk for dangerous currents through the day as these water level oscillations continue. Round 2: After this mornings MCC moves through, the surface low will lift northeastward into southern Lake Huron, bringing a cold front across our forecast area. By 00z, WPC has the cold front draped from our far southwestern CWA, through KFWA, and into Detroit. So I think after there is a little bit of a lull in the wake of the first system (could even see some sun in the northwest), we'll see redevelopment focused along this feature from 18-03z. When the cold front moves through this afternoon after the lull in activity, ML cape is forecast to be upwards of 2500 J/kg, mid level lapse rates are around 7-8 C/Km thanks to an EML (Max thetaE differences around -40K). Effective shear looks to be around 30-50 knots. If this actually materializes, we have a great shot at severe storms. Usually the EML is the kicker for our area, and we definitely have it in place today. SPC's discussion and outlooks do include mention of supercells, given the curved hodographs/shear along the boundaries, ample instability, and abundant moisture. I would agree with this assessment. While the primary threat would be damaging winds, with supercells all threats are on the table. So it is possible we see larger hail (freezing level is a little high, around -15C but not an issue with potent updrafts, if they develop)and isolated tornadoes. However, that is if all things come together as planned...which is never guaranteed. The real question limiting confidence in severe wx today is, what will things look like after round 1 moves through? How much will we clear out behind round 1 if at all? Thus medium confidence, and the focus on heavy rain and damaging winds as the most likely problems. So for this afternoon, have pops increasing along the boundary to categorical by 21z, and think this is our best shot for severe weather. As a side note, high temperatures will be in the upper 80s and 90s, with locations west of I 69 and south of US 30 seeing highs in the mid-upper 90s. With the humidity, heat indices climb to near 100 degrees. Opted to issue an SPS for these areas (vs heat advisory) given the uncertainties with cloud cover and precipitation this morning. High temperatures may not get as warm as expected if precipitation/cloud cover lingers for a longer duration out west. Admittedly, have not spent as much time looking at Saturday/Sat night, but models appear to be all over the place in terms of handling a potent shortwave moving through Lower MI during the early- mid afternoon hours. Timing/location differences of main features had me capping chances for showers/storms at 30-55 percent, however if we do get storms with timing in the afternoon, we could see a few stronger ones. However, there is a lot of dependence upon what happens today and into the overnight hours in terms of remnant outflow boundaries and how they interact with upper level features. && .LONG TERM...(Saturday Night through Thursday) Issued at 608 AM EDT Fri Jun 18 2021 Quasi-stationary frontal boundary surges back north as a warm front on Sunday. Highs will climb back to around 90F with heat indices in the low/mid 90s. A few storms are possible late in the day (mainly NW) as primary trough axis approaches the area but suspect strong cap will prevent rain for most of the day for most areas. If any storms do manage to develop there is a threat for severe weather given strong instability and shear (SBCAPE's possibly exceeding 3000 J/kg and 0-6km bulk shear values 30-40 kts). However, coverage is expected to remain isolated with best chances in our W/NW. Trough axis and associated cold front will not cross the area until early Mon morning. Diurnal minimum in instability will result in very little severe risk but good low level convergence should support numerous showers. Current indications are best low level theta-e values will exit our area before surface-based instability has a chance to recover Mon. A few showers possible Mon night as secondary vort max swings through base of trough but nothing of significant consequence. This ushers in a period of cooler and drier weather for the middle of the week. Heat/humidity slowly return by Fri with next chance of showers/storms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 105 PM EDT Fri Jun 18 2021 KIWX radar showing just a few showers/storms over the area with none in the vicinity of either TAF site to begin this cycle. Low confidence in coverage of re-development later this afternoon so will only mention a VCSH at KFWA for now. Convective re-development along quasi-stationary boundary is expected overnight with focus mainly south of KFWA so will again go with vicinity at both sites and keep ceilings at VFR. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Steinwedel SYNOPSIS...Steinwedel SHORT TERM...MCD LONG TERM...AGD AVIATION...JAL Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 10:25 AM EDT, 4 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 1025 AM EDT Fri Jun 18 2021 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-191430- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 1025 AM EDT Fri Jun 18 2021 /925 AM CDT Fri Jun 18 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a chance for thunderstorms today into tonight. Severe weather is possible with damaging winds, large hail and heavy rain mid afternoon through early evening, especially along and south of Highway 24. Heat index values near 100 are possible south of Highway 30. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms are possible again Saturday and Sunday with localized heavy rain and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. INZ003-MIZ077-191430- La Porte-Berrien- 1025 AM EDT Fri Jun 18 2021 /925 AM CDT Fri Jun 18 2021/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. There is a low chance of thunderstorms today. An isolated strong storm to severe storm will be possible late this afternoon. There is a moderate risk of dangerous swimming conditions along Lake Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms are possible again Saturday and Sunday with localized heavy rain and gusty winds. There is a moderate risk of dangerous swimming conditions along Lake Michigan Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-191430- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1025 AM EDT Fri Jun 18 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Thunderstorms with strong gusty winds are expected today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms with gusty winds are possible at times through the weekend.
In the hours before
Local storm report, Jun 18, 12:23 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1223 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 AM TSTM WND DMG 3 W FARMER 41.38N 84.68W
06/18/2021 DEFIANCE OH PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
0830 AM HAIL 2 N FORT WAYNE 41.10N 85.13W
06/18/2021 U0.50 INCH ALLEN IN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0844 AM HEAVY RAIN 3 E WALLEN 41.16N 85.12W
06/18/2021 M0.53 INCH ALLEN IN PUBLIC
&&Local storm report, Jun 18, 12:24 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1224 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM HEAVY RAIN 2 ENE NINE MILE 40.98N 85.18W
06/18/2021 M1.27 INCH ALLEN IN ASOS
ASOS STATION KFWA FORT WAYNE INTERNATIONAL
AP.
1218 PM HEAVY RAIN 1 SE CROOKED LAKE 41.66N 85.02W
06/18/2021 M0.96 INCH STEUBEN IN MESONET
MESONET STATION CW0621 ANGOLA.
&&Local storm report, Jun 18, 1:15 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM TSTM WND DMG 1 NNE GARRETT 41.37N 85.12W
06/18/2021 DE KALB IN PUBLIC
TREE IN ROADWAY.
&&
MSLLocal storm report, Jun 18, 1:31 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 PM EDT FRI JUN 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM TSTM WND DMG CORUNNA 41.44N 85.15W
06/18/2021 DE KALB IN PUBLIC
TREE FELL ONTO A HOUSE AND TOOK DOWN PHONE
LINES. TIME ESTIMATED FROM RADAR.
0808 AM TSTM WND DMG 3 ENE AUBURN 41.38N 85.00W
06/18/2021 DE KALB IN PUBLIC
TREE BLOCKING ROADWAY.
0810 AM TSTM WND DMG 4 ESE HAMILTON 41.52N 84.85W
06/18/2021 DE KALB IN PUBLIC
TREE BLOCKING THE WEST LANE OF THE ROADWAY.
TIME ESTIMATED FROM RADAR.
0820 AM TSTM WND DMG AUBURN 41.36N 85.06W
06/18/2021 DE KALB IN PUBLIC
TREE THAT FELL INTO WIRES. BOTH ARE IN THE
ROADWAY. TIME ESTIMATED FROM RADAR.
0827 AM TSTM WND DMG 1 N SPENCERVILLE 41.30N 84.93W
06/18/2021 DE KALB IN PUBLIC
LARGE LIMB FELL ONTO A HOUSE, MOTORHOME AND
POWER LINES. TIME ESTIMATED FROM RADAR.
&&Special weather statement, Jun 18, 2:21 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT Fri Jun 18 2021
INZ022-023-181845-
Miami-Cass-
221 PM EDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND
SOUTHWESTERN MIAMI COUNTIES...
At 221 PM EDT, a strong thunderstorm was located near Mexico, or near
Peru, moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Erie, Onward, Bennetts Switch, New Waverly,
Santa Fe, Wawpecong, Hoover, Peoria, Adamsboro and Nead.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4070 8637 4087 8622 4083 8595 4056 8594
4056 8617
TIME...MOT...LOC 1821Z 287DEG 32KT 4076 8615
HAIL...0.50IN
WIND...40MPH
JALSpecial weather statement, Jun 18, 2:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
245 PM EDT Fri Jun 18 2021
INZ023-024-032-181930-
Miami-Wabash-Grant-
245 PM EDT Fri Jun 18 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHWESTERN
GRANT AND SOUTHERN MIAMI COUNTIES...
At 244 PM EDT, a strong thunderstorm was located 7 miles southwest of
Wabash, moving east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Marion, Peru, Wabash, Sweetser, Bunker Hill, La Fontaine, Mexico,
Wells, Converse, Erie, Amboy, Richvalley, Home Corner, Servia,
Lincolnville, Mier, Jalapa, Santa Fe, Treaty and Peoria.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4069 8617 4076 8617 4085 8607 4080 8564
4050 8563
TIME...MOT...LOC 1844Z 284DEG 40KT 4073 8592
HAIL...0.50IN
WIND...40MPH
JALThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 5:53 AM EDT | Special Marine Warning | IWX | 82 min | |
| Jun 18, 6:39 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 66 min |
| Jun 18, 7:15 AM EDT | Special Weather Statement | IWX | Elkhart, LaGrange | 45 min |
| Jun 18, 7:56 AM EDT | Special Weather Statement | IWX | DeKalb, Steuben | 64 min |
| Jun 18, 8:22 AM EDT | Special Weather Statement | IWX | Adams, Allen, Wells | 53 min |
| Jun 18, 2:21 PM EDT | Special Weather Statement | IWX | Miami | 24 min |
| Jun 18, 2:52 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Miami, Wabash | 38 min |
| Jun 18, 3:28 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wabash, Wells | 47 min |
| Jun 18, 3:34 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay, Wells | 41 min |
| Jun 18, 3:54 PM EDT | Tornado Warning | IWX | Jay | 19 min |
| Jun 18, 3:58 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Jay | 47 min |
| Jun 18, 4:16 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 13 min |
| Jun 18, 4:48 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 18 min |
| Jun 18, 6:48 PM EDT | Special Weather Statement | IWX | Jay | 27 min |
| Jun 18, 6:25 AM EDT | Special Weather Statement | IWX | Cass | 65 min |
| Jun 18, 7:01 AM EDT | Special Weather Statement | IWX | Branch, Saint Joseph | 59 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.